MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. SINGLE LUMEN EMBOLECTOMY CATHETER

LEMAITRE VASCULAR, INC. SINGLE LUMEN EMBOLECTOMY CATHETER
Catalog Number E1601-38
Medical Device Problem Code Device Slipped (1584)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have received the complaint device for evaluation.We have confirmed the reported incident.We found that the balloon had completely separated from the shaft of the catheter.The separated balloon contained saline inside it and remained inflated since the proximal ligature slipped from the shaft of the catheter but both of the ligatures remained in contact with the balloon.The opening of the balloon have been clogged with the coagulated blood.We measured the total volume of liquid inside the balloon to be 0.5 ml.As stated in our ifu, we do not recommend inflating 3fr catheter more than 0.20 ml.However, we could not conclusively determine if the over-inflation of the balloon resulted in this issue.We were able to confirm that the physician felt resistance when removing the clot during the embolectomy procedure.However, we did not find any stretching or necking on the shaft of the catheter.We were also able to confirm from the sales rep that the clot was found at the cephalic vein.As stated in our ifu as well, we do not recommend using lemaitre single lumen catheters for the venous thrombectomy.The average size of the cephalic vein is 3-5 mm.However, when the balloon is inflated more that recommended volume of 0.2 ml, the balloon diameter can increase more than 8 mm.This can therefore create more tension on the ligature and the adherent bonding of the shaft and the balloon.The lot number was not provided.Therefore, a review of the manufacturing records could not be completed.As part of our manufacturing process, a 100% balloon and winding inspection are performed on the manufactured product.However, it is possible that the tension or the glue applied underneath the balloon prior to the balloon tying process was inadequate resulting in the slippage of the ligature from its position.Although we are inconclusive about the root cause of the defect, it is possible the balloon separated as a result of excessive pull force that was applied to remove adherent material during the procedure.To minimize the risk of balloon rupture/separation, maximum recommended inflation volume and pull force for the catheter should not be exceeded.We currently have a corrective and preventive action (capa) opened to investigate the possible root causes of this issue.The corrective action includes retraining of the manufacturing associates involved in balloon tying process, review of the process steps for balloon tying, and destructive testing on a sample of each manufactured lot.
 
Event or Problem Description
The balloon separated from the catheter when removing a clot from the cephalic vein during av fistula revision in a dialysis patient.As a result, the surgeon required additional cut down to retrieve the separated balloon.

Brand Name
SINGLE LUMEN EMBOLECTOMY CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington MA 01803
MDR Report Key7357378
Report Number1220948-2018-00011
Device Sequence Number2156808
Product Code DXE
UDI-Device Identifier00840663100484
UDI-Public00840663100484
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K992368
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue NumberE1601-38
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2018
Initial Report FDA Received Date03/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;